Hail, Mason
- When
- June 1, 6:33 PM CST to 6:35 PM CST
- Where
- Mason County, 0.69 mi N of Mason
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.740, -99.220
An upper level area of low pressure interacted with plenty of instability and wind shear to produce a few severe thunderstorms across the Northwest Hill Country. Most of the hail reports were around an inch with a couple of reports of golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An upper level area of low pressure interacted with plenty of instability and wind shear to produce a few severe thunderstorms across the Northwest Hill Country. Most of the hail reports were around an inch with a couple of reports of golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 1, 5:36 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 636 PM CDT SAT JUN 1 2013 .DISCUSSION... SEE THE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... THE COLD FRONT CURRENTLY EXTENDS FROM NEAR GOLDTHWAITE...TO BRADY...TO ELDORADO...TO IRAAN AT 2330Z WITH CONVECTION INITIATING ALONG THE BOUNDARY IN A FEW LOCATIONS. THIS TREND WILL CONTINUE THROUGH THE EVENING HOURS AND...GIVEN THE MOIST AND UNSTABLE AIRMASS...MAY LINGER WELL INTO THE EVENING HOURS. I DID INCLUDE VCTS IN THE WX GROUP FOR BOTH KSOA AND KJCT AFTER 00Z AS THIS ACTIVITY MAY EVENTUALLY GROUP UPSCALE BUT THE NORTHERN SITES LOOK TO AVOID THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL THIS EVENING WITH TEMPO MVFR CIGS/VSBYS POSSIBLE IN CONVECTION. THE ABUNDANCE OF LOW LEVEL MOISTURE AND PROXIMITY TO THE SHALLOW FRONTAL ZONE COULD RESULT IN PATCHY MVFR CIGS OVERNIGHT BUT I THINK THE GENERALLY LARGE SCALE SUBSIDENCE WILL PREVENT THIS FROM HAPPENING. OTHERWISE...EXPECT NORTHEAST WINDS OF 10-15 KTS THIS EVENING DECREASING TO 5-10 KTS OVERNIGHT. WINDS MAY VEER TO THE EAST BY SUNDAY AFTERNOON BUT SHOULD REMAIN BELOW 12 KTS FOR THE MOST PART. JOHNSON && .PREV DISCUSSION... /ISSUED 341 PM CDT SAT JUN 1 2013/ SHORT TERM... COLD FRONT CONTINUES TO MAKE PROGRESS INTO WEST CENTRAL TEXAS THIS AFTERNOON...EXTENDING FROM ROUGHLY A SAN ANGELO TO BROWNWOOD LINE. HAVE SEEN A FEW SHOWERS ALONG THE FRONT JUST NORTHEAST OF THE AREA...BUT AIR MASS HAS REMAIN CAPPED ACROSS WEST CENTRAL TEXAS. CAPE VALUES ARE IMPRESSIVE...ON THE ORDER OF 3500 J/KG...BUT NOT TAPPING INTO THEM QUITE YET. STILL THINK THAT BY LATE AFTERNOON...CIN VALUES WOULD HAVE FINALLY SHRUNK ENOUGH TO ALLOW THE VERY WEAK CONVERGENCE ALONG THE FRONT TO INITIATE CONVECTION ACROSS THE AREA. WILL CONTINUE THE CHANCE POPS ACROSS THE SOUTHEAST THIRD OF THE AREA. WEAK SHEAR VALUES WILL MAKE SEVERE STORMS HARDER TO GET...BUT GIVEN THE CAPE VALUES...CERTAINLY NOT IMPOSSIBLE. STILL...LARGE HAIL WILL BE THE MAIN THREAT. LATEST MODELS SUGGEST CONVECTION MAY TRY TO DEVELOP AGAIN LATE TONIGHT...AS THE BOUNDARY FINALLY SLOWS...AND THE LOW LEVEL JET TRIES TO RIDE UP AND OVER THE BOUNDARY. AGAIN...THIS WOULD BE ROUGHLY THE SAME AREA AS WOULD SEE THE EVENING POPS ANYWAY...SO DONT HAVE TO MAKE ANY CHANGES. BUT...WILL WILL NEED TO BE AWARE OF THE POSSIBILITIES. FINALLY...A LITTLE COOLER AND DRIER TOMORROW. AGAIN...HAVE CONFINED ANY POPS TO BASICALLY THE INTERSTATE 10 CORRIDOR... WHERE THE PRESENCE OF THE WEAKENING BOUNDARY MAY BE STILL JUST SOUTH OF THE AREA. LONG TERM... FOR THE FIRST HALF OF NEXT WEEK...EXPECT AN UPPER HIGH OVER NEW MEXICO TO HAVE THE MAIN INFLUENCE ON OUR WEATHER. THE NAM AND GFS INDICATE CONVECTIVE DEVELOPMENT WITH A DISTURBANCE MOVING EAST ACROSS NORTH-CENTRAL NEW MEXICO SUNDAY EVENING...AND BRING THIS INTO OUR FAR NORTHWESTERN COUNTIES BY 12Z MONDAY. NOT GOING WITH MENTIONABLE POPS YET...BUT THIS IS SOMETHING WHICH BEARS WATCHING. THE MAIN CHANGE FOR OUR AREA EARLY NEXT WEEK WILL BE HOTTER TEMPERATURES AND A SOMEWHAT DRIER AIRMASS. WITH LESS CLOUD COVER AND A STRONG LOW-LEVEL THERMAL RIDGE EXPANDING EAST INTO WEST CENTRAL TEXAS...EXPECT TEMPERATURES TO REACH THE TRIPLE DIGITS FOR HIGHS TUESDAY AND WEDNESDAY ACROSS PARTS OF THE BIG COUNTRY AND MUCH OF THE CONCHO VALLEY...WITH MID TO UPPER 90S ELSEWHERE. FOR THE LATTER HALF OF NEXT WEEK...THE GFS AND ECMWF SHOW THE UPPER HIGH TO OUR SOUTHWEST WEAKENING AND BREAKING DOWN...AS AN UPPER TROUGH MOVES FROM THE NORTHERN PLAINS ACROSS THE UPPER MIDWEST. THE ECMWF IS MORE AGGRESSIVE WITH THIS...AND BRINGS A COLD FRONT SOUTH INTO THE BIG COUNTRY THURSDAY MORNING AND TO THE INTERSTATE 10 CORRIDOR BY 12Z FRIDAY. THE GFS HAS THE FRONT STALLING NEAR OUR FAR NORTHERN COUNTIES THURSDAY INTO FRIDAY. AT THIS TIME LEANING TOWARD THE GFS SOLUTION. TRENDING THE TEMPERATURES GRADUALLY LOWER LATER IN THE WEEK...AND CONSERVATIVELY INTRODUCING LOW POPS ACROSS THE NORTHERN BIG COUNTRY BEGINNING THURSDAY NIGHT AND CONTINUING INTO FRIDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 89 65 93 70 / 10 10 10 10 10 SAN ANGELO 69 92 68 96 70 / 20 10 10 10 10 JUNCTION 69 89 68 94 68 / 30 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 541 PM CDT SAT JUN 1 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-021100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 541 PM CDT SAT JUN 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH WEST CENTRAL TEXAS...MAINLY SOUTH OF A BIG LAKE...TO EDEN...TO GOLDTHWAITE LINE. SOME OF THESE STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING VERY LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THE NORTHERN EDWARDS PLATEAU...NORTHWEST HILL COUNTRY AND SOUTHERN HEARTLAND COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE NORTHERN EDWARD PLATEAU...NORTHWEST HILL COUNTRY AND SOUTHERN HEARTLAND. JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT SAT JUN 1 2013
TXZ076-012300-
CROCKETT TX-
530 PM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 527 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...OR ABOUT 6 MILES NORTH OF
SHEFFIELD...MOVING SOUTH AT 20 MPH. INTERSTATE 10 IN WESTERN
CROCKETT COUNTY IS IN THE PATH OF THIS STORM.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL VEHICLE DENTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
I-10 NEAR THE CROCKETT-PECOS COUNTY LINE BY 535 PM CDT
FT LANCASTER BY 555 PM CDT
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 325 AND 339.
LAT...LON 3065 10171 3065 10176 3070 10182 3075 10182
3076 10184 3082 10184 3083 10186 3088 10186
3088 10168 3065 10153 3062 10166
TIME...MOT...LOC 2230Z 344DEG 17KT 3075 10178
DANIELSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT SAT JUN 1 2013
TXZ076-012330-
CROCKETT TX-
601 PM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 558 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...OR ABOUT 4 MILES
NORTHEAST OF SHEFFIELD...MOVING SOUTHEAST AT 5 MPH. INTERSTATE
HIGHWAY 10 ACROSS WESTERN CROCKETT COUNTY IS IN THE PATH OF THIS
STORM.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL VEHICLE DENTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
FT LANCASTER BY 630 PM CDT
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 325 AND 338.
LAT...LON 3063 10167 3065 10176 3070 10182 3075 10182
3076 10184 3083 10185 3084 10170 3059 10147
3058 10167
TIME...MOT...LOC 2301Z 329DEG 6KT 3073 10178
DANIELSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT SAT JUN 1 2013
TXZ076-020000-
CROCKETT TX-
630 PM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
CROCKETT COUNTY...OR ABOUT 15 MILES SOUTHEAST OF RANKIN...MOVING
SLOWLY NORTHEAST AT 5 MPH. IN ADDITION TO GUSTY WINDS AND
HAIL...THIS STORM HAS THE POTENTIAL TO PRODUCE MINOR FLOODING OF LOW
LYING AREAS...LOW WATER CROSSINGS...AND CREEK BEDS THAT ARE NORMALLY
DRY.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL VEHICLE DENTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.
LAT...LON 3109 10196 3109 10156 3107 10151 3089 10188
3090 10190 3092 10189 3092 10191 3105 10202
TIME...MOT...LOC 2329Z 213DEG 6KT 3104 10182
DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 648 PM CDT SAT JUN 1 2013 TXZ170-020015- MASON TX- 648 PM CDT SAT JUN 1 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR MASON COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 646 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF KATEMCY...OR ABOUT 8 MILES NORTH OF MASON...MOVING SOUTHEAST AT 5 MPH. THE CITY OF MASON IS IN THE PATH OF THIS STORM. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES POSSIBLE... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... MINOR SHINGLE DAMAGE... ISOLATED SMALL VEHICLE DENTS... THE STRONG THUNDERSTORM WILL BE NEAR... MASON AND KOOCKVILLE BY 715 PM CDT LAT...LON 3068 9931 3093 9930 3094 9911 3071 9898 TIME...MOT...LOC 2347Z 325DEG 3KT 3086 9921 DANIELS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
659 PM CDT SAT JUN 1 2013
TXZ076-020015-
CROCKETT TX-
659 PM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 655 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
NORTHWESTERN CROCKETT COUNTY...OR ABOUT 12 MILES SOUTHEAST OF
RANKIN...MOVING SLOWLY NORTH. THIS STORM WILL SLOWLY MOVE OUT OF
EXTREME NORTHERN CROCKETT COUNTY IN THE NEXT 15 TO 20 MINUTES.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL VEHICLE DENTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.
LAT...LON 3109 10187 3108 10165 3103 10167 3103 10192
3108 10194 3109 10194
TIME...MOT...LOC 2358Z 159DEG 1KT 3107 10183
DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 715 PM CDT SAT JUN 1 2013 TXZ170-020045- MASON TX- 715 PM CDT SAT JUN 1 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR MASON COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 712 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF MASON...MOVING SOUTH AT 5 MPH. THIS STORM WILL LIKELY MOVE INTO MASON IN THE NEXT 5 TO 10 MINUTES. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... MINOR SHINGLE DAMAGE... ISOLATED SMALL VEHICLE DENTS... THE STRONG THUNDERSTORM WILL BE NEAR... KOOCKVILLE BY 730 PM CDT MASON BY 735 PM CDT LAT...LON 3064 9940 3085 9934 3087 9910 3063 9901 TIME...MOT...LOC 0014Z 005DEG 6KT 3078 9922 DANIELS
The San Angelo radar (KSJT), 140 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
10 hail. Local standard time, as filed.
Many half inch size hail mixed with a few hailstones to the size of quarters was reproted by a trained spotter.
Quarter size hail was reported at Blue Mountain Peak Ranch.
Dime to quarter size hail was reported at the Days Inn in Junction.
Quarter size hail was reported at Llano State Park.
Golf ball size hail was reported just north of the Kimble and Edwards County Line on the 700 Springs Ranch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462800, 462805, 465084, 462808, 462809, 462811, 462812, 462813, 462814, 465086.